Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 78, NWS Las Vegas, NV

July 19, 2018Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2018, 10:12 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 10:12 PM MST (05:12 UTC)
Expired
Jul 20, 2018, 1:15 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 51 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:34 PM MSTFLASH FLOOD3 Ne Las Vegas Bay, NVLAKE MEAD NPS REPORTED THAT NORTHSHORE ROAD WAS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3228 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WGUS55 KVEF 200512
FFWVEF
AZC015-NVC003-200815-
/O.NEW.KVEF.FF.W.0078.180720T0512Z-180720T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1012 PM PDT THU JUL 19 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 115 AM PDT/115 AM MST/.

* At 1011 PM PDT/1011 PM MST/, emergency management officials 
  reported flash flooding occuring near Wetlands Park.  Very heavy 
  rainfall and runoff is likely ongoing near Lakeshore Road Hgihway 
  147 east of Frenchman Mountain.  

* Some locations that will experience flooding include...
  Las Vegas Bay, East Las Vegas, Lake Las Vegas, Sam Boyd Stadium, 
  Boulder Beach, Callville Bay Campground, Las Vegas Bay Campground, 
  Callville Bay, Sunrise Mtn and Frenchman Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3622 11471 3609 11467 3604 11481 3604 11498
      3614 11509 3622 11505 3627 11487

$$

Outler
2 follow-up statements
388 
WGUS75 KVEF 200555
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1055 PM PDT THU JUL 19 2018

AZC015-200604-
/O.CAN.KVEF.FF.W.0078.000000T0000Z-180720T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1055 PM PDT THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MOHAVE COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3611 11474 3609 11475 3606 11475 3604 11481
      3604 11498 3614 11509 3622 11505 3627 11487
      3622 11471 3611 11468

$$

NVC003-200815-
/O.CON.KVEF.FF.W.0078.000000T0000Z-180720T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1055 PM PDT THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM PDT FOR
CENTRAL CLARK COUNTY...

At 1054 PM PDT, heavy rain had ended across the Wetlands Park 
area...however...runoff from earlier rainfall continues and flash 
flooding remains possible. 

Some locations that will experience flooding include...
Las Vegas, Henderson, Las Vegas Bay, East Las Vegas, Lake Las Vegas,
Sam Boyd Stadium, Boulder Beach, Callville Bay Campground, Las Vegas
Bay Campground, Callville Bay, Sunrise Mtn and Frenchman Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3611 11474 3609 11475 3606 11475 3604 11481
      3604 11498 3614 11509 3622 11505 3627 11487
      3622 11471 3611 11468

$$

Outler
038 
WGUS75 KVEF 200811
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
111 AM PDT FRI JUL 20 2018

NVC003-200820-
/O.EXP.KVEF.FF.W.0078.000000T0000Z-180720T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
111 AM PDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR CENTRAL CLARK COUNTY WILL EXPIRE AT
115 AM PDT...

The heavy rain has ended across northeast Las Vegas. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3611 11474 3609 11475 3606 11475 3604 11481
      3604 11498 3614 11509 3622 11505 3627 11487
      3622 11471 3611 11468

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:00 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 19, 6:00 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
600 PM PDT Thu Jul 19 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the end of the week providing fuel for afternoon and evening
thunderstorms...especially over the mountains. Next week, a heatwave
will be building with very hot temperatures expected and lowering
thunderstorm chances.
&&

.UPDATE...The POP/WX grids were updated through 11 PM PDT this
evening to reflect the latest trends. A cold pool could be seen on
satellite imagery pushing out of southwest Utah into nearby Lincoln
and Mohave counties. This will likely lead to isolated to scattered
thunderstorms over northeast Clark County this evening. This was the
main change to the forecast. Thunderstorm coverage was also
increased over Esmeralda and central Nye counties. -Adair
&&

.PREV DISCUSSION...
242 PM PDT Thu Jul 19 2018

.SHORT TERM...Tonight through Saturday.

Radar returns as of 2 PM show isolated to scattered deep, moist
convection north of Interstate 15. Most storms have developed over
terrain and remained anchored. Daytime heating combined with
differential heating circulations due to anvil shadowing have
allowed strong storms to develop over Nye and Lincoln Counties. HRRR
is indicating that storms will develop further eastward into Lincoln
County late this afternoon then transition to outflow-dominant and
move southwestward toward Clark County this evening. There has
decent run-to-run consistency, so PoPs were increased slightly for
Las Vegas and northern Clark County. Without a dynamic influence,
most convection should wane after sunset, the exception would be
convection maintained along outflow.

As far as synoptic evolution goes, ridging will continue to move
eastward and eventually settle across the Southern Plains by
Saturday. As it moves east, southerly flow will increase along the
western periphery of the ridge allowing slightly drier air to push
northward into the southern Great Basin. This will lead to lowering
rain/thunderstorm chances across the forecast area. Rain chances
will be limited to higher terrain (Spring and Sierra Mtns.) and
Mohave County through Saturday where the best instability,
although only moderate, will exist. Temperatures will remain at or
just above normal through Saturday.

.LONG TERM...Sunday through Thursday.

High pressure centered over New Mexico/Texas over the weekend will
gradually propagate west early next week. As this happens,
temperatures will be on the increase each day. Las Vegas may see 110
as early as Monday, but the more excessive heat will arrive Tuesday
and Wednesday as readings will be about 8-10 degrees above normal.
This will put places like Las Vegas in the 110-114 degree range, 115-
120 down the Colorado River, and 120-125 in Death Valley. With these
readings and little relief expected overnight an Excessive Heat
Watch has been issued for much of southern Nevada, southeast
California, and northwest Arizona for Tuesday and Wednesday.
Moisture is also expected to be rather limited with any thunderstorm
chances mainly confined to the higher terrain of central Nevada and
the Sierra with only slight chances over the higher terrain of
southern Nevada and northwest Arizona Sunday through Thursday.
&&

.AVIATION...For McCarran...Outflow winds from distant
thunderstorms could still influence the terminal area this evening,
but confidence is low in any direct impacts. Clouds will diminish
after sunset. Similar unstable conditions are expected Friday, but
confidence is low in a thunderstorm developing within the terminal
area. Cloud bases at or above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms, mainly over the
higher terrain across the southern Great Basin and eastern Mojave
Desert. Storms will wane this evening. Convection may persist later
into the evening across Lincoln, northern Clark, and southern Mohave
Counties along outflow boundaries. Outside of thunderstorm
influences, southerly winds with speeds of 10-15 knots and gusts to
20 knots should prevail. CIGs at or above 10k feet; CIGs may drop to
5-7 k feet with convection that develops near a terminal. Similar
conditions expected Friday, with slightly less thunderstorm coverage.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Boothe
LONG TERM.............Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 19, 5:15 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 PM PDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      22 NW PARKER DAM        34.51N 114.41W
07/12/2018                   SAN BERNARDINO     CA   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 22
            NW PARKER DAM. REPORT INCLUDING VIDEO OF A
            FLASH FLOOD COMING IN AND RUNNING OVER A
            ROADWAY AT HAVASU LANDING ON THE CHEMEHUEVI
            INDIAN RESERVATION.

&&

DB

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:21 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 19, 5:42 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 6:39 PM MSTDust Storm WarningVEFMohave66 min
Jul 19, 7:47 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 19, 7:55 PM MSTSevere Thunderstorm WarningVEFMohave80 min
Jul 20, 3:05 AM MSTExcessive Heat WarningVEFMohave9 days
Jul 20, 1:42 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 20, 3:00 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 20, 4:45 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 19, 5:15 PM MSTAreal Flood AdvisoryVEFLincoln3 hr
Jul 19, 5:22 PM MSTSevere Thunderstorm WarningVEFLincoln53 min
Jul 19, 5:58 PM MSTFlash Flood WarningVEFLincoln3 hr
Jul 19, 6:56 PM MSTAreal Flood AdvisoryVEFClark, Lincoln, Nye3 hr
Jul 19, 8:47 PM MSTSevere Thunderstorm WarningVEFClark58 min
Jul 19, 9:16 PM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 19, 10:39 PM MSTFlash Flood WarningVEFClark3 hr
Jul 19, 11:26 PM MSTAreal Flood AdvisoryVEFNye3 hr
Jul 20, 3:05 AM MSTHeat AdvisoryVEFClark, Esmeralda, Lincoln, Nye9 days

Nearby

Flash Flood Warnings in Arizona, 2018Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.